My doctor recently switched me from Lotrel to Valturna for my high blood pressure, however, it's not working for me. In fact my BP went from 138/88 to 160/100 while taking Valturna. I asked my doctor to add HCT, however, because I developed a rash from taking a sulfa antiobiotic 10 years ago, he doesn't want to take the chance. So he put me back on Lotrel along with the Valturna. He said as my BP comes down, he'll adjust the meds. My questions are: (1) I've read that having a rash deveop from a sulfa antiobiotic doesn't necessary mean I'll have an allergic reaction to HCT. Is it safe to try the diuretic to see what happens? Also, (2) Is it safe to take Valturna and Lotrel together? I know the ACE and ARB drugs are similar. Thank you for your assistance.
1. Yes, it is true that you will not necessarily have a reaction to HCTZ if you have a sulfa allergy. A small percentage of people (< 15%) do have cross-reactivity to HCTZ when they have a sulfa allergy. If you have had a severe reaction to sulfa antibiotics then we would probably recommend avoiding HCTZ. If you have just had a rash, I think it would be ok to try HCTZ if needed in the future but just be observed closely by your physician such as visiting his clinic a day or two after starting the medication.
2. It is ok to take both an ACE and ARB and there have been some trials using both for blood pressure management. We just have to be very careful and watch your kidney function because both medications can affect the kidney funtion so make sure your physician checks your kidney function 1-2 weeks after being on both medications.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.